Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2011

Flash Flood Warning 55, NWS JSJ

June 7, 2011

NWS JSJ issued this flash flood warning at Jun 7, 2011, 7:31 AM CDT. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2011, 7:31 AM CDT (12:31 UTC)
Expired
Jun 7, 2011, 12:30 PM CDT
In force
5 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 147 km from the middle of the area, began a volume at 12:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 9:00 AM CDTFLOODFrederiksted, VIAREAS OF FLOODING INCLUDED SAINT PETERS REST...HIGHWAY EAST OF THE AIRPORT...QUEEN MARY AGRICULTURE AREA...BENJAMIN DRIVE RICHMOND SENIOR CENTER...ALDERSVILLE SENIOR CENTER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WGCA52 TJSJ 071231
FFWSJU
VIC010-071430-
/O.NEW.TJSJ.FF.W.0055.110607T1231Z-110607T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
831 AM AST TUE JUN 7 2011

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING ISLAND

  IN THE U.S. VIRGIN ISLANDS
     SAINT CROIX

* UNTIL 1030 AM AST

* AT 823 AM AST...WEATHER DOPPLER RADAR INDICATED MODERATE SHOWER 
ACTIVITY ACROSS THE WARNED AREA. ADDITIONAL SHOWERS AND 
THUNDERSTORMS ARE EXPECTED THROUGH THE MORNING HOURS. THIS RAINFALL 
IN ADDITION TO THE RAINFALL THAT HAS ALREADY OCCURRED...WILL RESULT 
IN RAPID RISES ON GUTS AND FLOODING ACROSS THE ISLAND. RESIDENTS IN 
FLOOD PRONE AREAS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY AND NEVER 
TRY TO CROSS A FLOODED ROADWAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1773 6458 1762 6489 1765 6492 1774 6495
      1782 6471 1779 6463

$$

OMS

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
2 follow-up statements
381 
WGCA52 TJSJ 071422
FFWSJU
VIC010-071730-
/O.EXT.TJSJ.FF.W.0055.000000T0000Z-110607T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1022 AM AST TUE JUN 7 2011

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING ISLAND

  IN THE U.S. VIRGIN ISLANDS
     SAINT CROIX

* UNTIL 130 PM AST

* AT 1010 AM AST...WEATHER DOPPLER RADAR CONTINUES TO INDICATE 
MODERATE SHOWER ACTIVITY ACROSS THE WARNED AREA. ADDITIONAL SHOWERS 
AND THUNDERSTORMS ARE EXPECTED TODAY. THIS RAINFALL IN ADDITION TO 
THE RAINFALL THAT HAS ALREADY OCCURRED...WILL CONTINUE TO RESULT IN 
RAPID RISES ON GUTS AND FLOODING ACROSS SAINT CROIX. RESIDENTS IN 
FLOOD PRONE AREAS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY AND NEVER 
TRY TO CROSS A FLOODED ROADWAY. OVER 3 INCHES OF RAIN CAN BE 
EXPECTED THROUGH 1:30 PM AST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 1773 6458 1762 6489 1765 6492 1774 6495
      1782 6471 1779 6463

$$

OMS

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
611 
WGCA72 TJSJ 071722
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
122 PM AST TUE JUN 7 2011

VIC010-071730-
/O.EXP.TJSJ.FF.W.0055.000000T0000Z-110607T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAINT CROIX VI-
122 PM AST TUE JUN 7 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 130 PM AST FOR SAINT CROIX
ISLAND...

RESIDENTS AND MOTORISTS SHOULD HOWEVER BE ALERT TO PONDING OF WATER 
ON ROADWAYS AND ALLOW TIME FOR STREAMS AND CREEKS TO RETURN TO 
NORMAL LEVELS. ADDITIONAL RAINFALL IS POSSIBLE...AS A RESULT A FLASH 
FLOOD WATCH REMAINS IN EFFECT THROUGH MIDNIGHT.

LAT...LON 1773 6458 1762 6489 1765 6492 1774 6495
      1782 6471 1779 6463

$$

OMS

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 4:24 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 7, 4:24 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
524 AM AST TUE JUN 7 2011

.SYNOPSIS...A PERSISTENT LOW PRESSURE IN THE WESTERN CARIBBEAN IS
MAINTAINING SOUTHEASTERLY FLOW OVER THE AREA AT THE SURFACE. LOW
LEVEL FLOW IS SOUTHERLY...VEERING FROM THE SURFACE AND IS
CONTINUING TO BRING COPIOUS MOISTURE FROM THE SOUTH.

&&

.DISCUSSION...LIGHT TO MODERATE BUT CONTINUOUS RAIN AFFECTED THE
SOUTHERN PORTIONS OF PUERTO RICO...GENERATING RAINFALL
ACCUMULATIONS OF BETWEEN .5 TO 2 INCHES. THE MOST AFFECTED AREA
THROUGH THE OVERNIGHT HOURS WAS THE ISLAND OF ST CROIX WERE
TRAIN EFFECT OCCURED OVER THE ISLAND GENERATING MORE THAN 3 INCHES.
SATELLITE AND RADAR IMAGES SHOWS A MORE SHOWERS DOWNSTREAM...AND
THEY ARE EXPECTED TO MOVE OVER ST CROIX THROUGH MID MORNING
AGGRAVATING THE FLOOD AND LAND SLIDE SITUATION. ALSO THE RADAR
IMAGES ARE SHOWING A STORM MOVEMENT TOWARD THE NORTH...THEREFORE
SIMILAR AMOUNTS COULD BE SEEN OVER THE NORTHERN VIRGIN ISLANDS IN
THE NEXT FEW HOURS OR THROUGH AT LEAST MID MORNING.

SOUTH WIND FLOW WILL CONTINUE TO MOVE DEEP TROPICAL MOISTURE OVER
THE LOCAL FORECAST AREA THROUGH THE NEXT FEW DAYS. AT THIS MOMENT
RAINFALL AMOUNTS REMAIN LOW ACROSS THE PUERTO RICO BUT THE
CONTINUOUS LIGHT TO MODERATE RAINFALL WILL KEEP SOILS SATURATED
THROUGH WEDNESDAY. THE GFS AND THE NAM SUGGEST ANOTHER BATCH OF
MOISTURE MOVING ACROSS THE LOCAL AREA ON WEDNESDAY MORNING. THIS
TIME THE AREA THAT WILL BE MORE AFFECTED IS THE WESTERN PORTIONS
OF PUERTO RICO. ALTHOUGH MODELS SUGGEST A SLOW DECREASE ON
MOISTURE AFTER WEDNESDAY...IT WILL BE SLOW AND ENOUGH MOISTURE
WILL BE AVAILABLE TO GENERATE AFTERNOON SHOWERS ACROSS THE
INTERIOR AND NORTHWEST PORTIONS OF PUERTO RICO.

&&

.AVIATION...IFR CONDITIONS EXPECTED TO PREVAIL ACROSS TISX THROUGH
AT LEAST 07/14Z BECOMING MVFR AFTER. MVFR CONDITIONS EXPECTED ACROSS
TIST...AND TJPS THROUGH AT LEAST 07/16Z. BRIEF PERIODS OF MVFR
CONDITIONS ARE EXPECTED ELSEWHERE. WINDS WILL CONTINUE MAINLY FROM
THE SOUTH AT 10KT.

&&

.MARINE...THE BROAD LOW PRESSURE OVER THE CARIBBEAN BASIN WILL
CONTINUE TO GENERATE UNSETTLED WEATHER CONDITIONS ACROSS THE
REGIONAL WATERS THROUGH WEEK. ROUGH SEAS AND HAZARDOUS MARINE
CONDITIONS CAN BE EXPECTED NEAR SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  86  75  90  76 /  70  50  50  20
STT  85  77  87  79 /  70  50  50  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR CENTRAL INTERIOR-
     CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
     CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.

VI...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&

71/10

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:44 PM CDTAreal Flood AdvisoryJSJ6 hr
Jun 6, 11:11 PM CDTFlash Flood WarningJSJ6 hr
Jun 7, 2:43 AM CDTAreal Flood AdvisoryJSJ5 hr
Jun 7, 1:46 PM CDTFlash Flood WarningJSJ3 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.